I have recently started on prednisone and wondered whether I need to be taking another medication to prevent stomach ulcers. I take the prednisone with food in the morning. I have also been taking an enteric coated aspirin tablet 81 mg. A friend of mine (pharmacist) recommended I take omeprazole as well to prevent ulcers. Any suggestions?
Ulcers and prednisone: I have recently started on... - PMRGCAuk
Although PPI's (Proton Pump Inhibitors) such as Omeprazole and Lansoprazole are often routinely prescribed alongside Prednisolone/Prednisone to protect our stomachs, I, like some others, was unable to tolerate either of the above, with one causing bowel problems and the other stomach pain. Both were stopped within days of starting them on the advice of my rheumatologist. For stomach protection, I ate a 'live' (probiotic) organic plain yoghurt with my breakfast each day before taking the steroids, and my stomach remained fine throughout my years on Pred, in spite of a high 40mg starting dose. My rheumatologist was very reassuring when I mentioned my concern about having "a burnt out stomach from the steroids", saying that he had never seen a case of that yet. So I relied on the yoghurt and crossed fingers that I wouldn't be his first case, and happily I wasn't!
You can get coated pred which gets to the gut before being absorbed, so you don't have stomach problems.
Hello, if you are taking your preds with food then that should be enough protection. I always line my stomach with 3 tablespoons of yogurt, half a slice of toast and wash down my tablets with alpro almond milk.
I took omeprazole for nearly 2 years and it actually gave me terrible stomach pains, (pain right under my left breast, next to my sternum). Since I stopped taking omeprazole the pain gas greatly reduced.
Be sure you take your aspirin with food also. Regards, tina
I take ranitidine (zantac) 150mg twice a day as I have a history of stomach and duodenal ulcers. Interestingly, since being on pred, I haven't had any stomach problems. I can only put it down to the pred's anti-inflammatory properties.
were you diagnosed with crohns? I have a history of both stomach and duodenal ulcers as well and it was diagnosed as crohns.. but wondering if it could be anything else
No, I haven't been diagnosed with Crohns, but have been diagnosed with RA. Also osteopenia because of the pred ,over 5 years now but have managed to get down to 7.5mg. Last year, having been put on aledronic acid, I ended up with an ulcer bigger than a 50p piece! So on top of the zantac I was put on ezomeprazole, and stopped taking the AA. No problems since thank goodness xx
Having recently been diagnosed with PMR (end of October) my GP has given me Omeprazole (20mg a day). Been taking this since the 14th November and no ill effects. Good luck x
Whatever you decide to do, don't take ibuprofen!
All been said - but frankly, if you are fine as you are there isn't a lot of point adding another medication to the mix. PPIs can lead to osteoporosis because they inhibit calcium absorption and they have other side effects of their own. If you are OK with them then fair enough but ranitidine (Zantac) does exactly the same with fewer potential side effects.
Yoghurt or taking the pred certainly WITH food or milk and even better in the middle of a meal should do the trick for most people. Like Celtic, I've been on pred for over 6 years, all sorts of versions and never took a PPI, no problems either.
Ranitidine (Zantac ) does the job for me and I have in the past had some bad stomach problems with anti -inflam meds. Also it's cheap as chips if you have to pay for your own meds get it from any chemist . I was told to take it twice a day total of 300mg , I am fine on just 1 tab per day 150 mg I take it with the Pred and something light to eat . Good luck .
Wow....lots of good advice. I think I will leave well enough alone for now. I take the prednisone and ASA both with food in the morning. Thanks everyone for your input.